Virginia, 2023

Hail and Damaging Winds in Virginia, June 26, 2023

June 26, 2023 · NWS LWX · 18 events in 4 counties and zones

Several clusters of thunderstorms produced widely scattered wind damage ahead of a slow-moving cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Several clusters of thunderstorms produced widely scattered wind damage ahead of a slow-moving cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 26, 1:54 PM EST, 48 minutes earlier.

Area forecast discussion, Jun 26, 1:54 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
254 PM EDT Mon Jun 26 2023

.SYNOPSIS...
An upper low centered over the Great Lakes will slowly progress
eastward through Tuesday, eventually driving a cold front through
the area Tuesday afternoon. Thereafter, high pressure will build in
from the west. An area of low pressure will track into the Great
Lakes this weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A surface trough has allowed convective initiation to start off
across the Allegheny Front and points further south. These
showers and thunderstorms are expected to track further east
throughout the afternoon and evening hours. Early model runs
this morning and early afternoon have suggested that severe
potential had diminished slightly compared to 24 hours ago. Some
guidance may have been undermining the dewpoints for the early
afternoon, as latest observations have 60s/70s across much of
the area. As this surface trough continues further east, it will
approach more favorable locations in terms of instability and
shear compared to further west. Early clearing across the
western half of the area has continued with a stable cloud layer
draped across portions of NOVA and NE MD diminishing now.

18z KIAD RAOB suggests favorable lapse rates for strong to severe
hail early this afternoon. Original thinking of a more stable layer
may be overcome by the increased instability just above with
good mixing down towards the surface. Gusty winds and large hail
remain the primary hazards but cannot rule out an isolated
tornado and isolated instances of flooding from training storms
if possible. A Severe Thunderstorm Watch is in effect for the
majority of the area through 9 PM. The threat likely diminishes
from west to east through the evening and early overnight hours.
Drying conditions will build in late tonight with patchy fog
possible overnight with lows in the 50s to 60s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The aforementioned upper level low will continue to move further
east on Tuesday and will likely begin to dissipate. A mid to upper
level trough axis will likely move further south into the area on
Tuesday. Convective potential is favorable for the afternoon and
evening hours as the system moves further east. Instability and
shear profiles will be a bit weaker than the Monday system,
therefore severe potential is less likely given the conditions.
Coverage may be a bit more pronounced Tuesday compared to Monday
given the lack of a real outstanding surface feature. Will continue
to monitor any trends with this event on the potential for any
hazards across the area.

By Wednesday, the upper trough axis will continue to move further
east. Drier air likely moves in behind and thus drier conditions
will likely be in place on Wednesday. Coverage for showers and
thunderstorms will be down compared to the previous day, with the
most likely areas of convective initiation being along and east of
the I-95 corridor. Temperature-wise, highs will be in the upper 70s
to low 80s for both Tuesday and Wednesday across the lower
elevations with mid to upper 60s for the mountains. For the
overnight lows, temps will be in the 50s and 60s areawide.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Surface high pressure will most likely build in from the north
Thursday, bringing mainly dry conditions along with seasonable
temperatures and low humidity.

An upper-level ridge will remain over the southern CONUS for Friday
into early next week while an upper-level trough (associated with
the subtropical jet) builds overhead. The surface high will move
offshore Friday, and a southerly flow is most likely to develop
later Friday and continuing through Saturday. The southerly flow
will cause a return of heat and humidity, and when combined with the
upper-level trough, this will cause more chances for showers and
thunderstorms. Perhaps the best chance will be Saturday and Sunday
during the afternoon and evening as an upper-level disturbance and
trough pass through.

For Monday, the longwave upper-level trough will remain overhead,
but there may be more of a westerly flow that develops in the low-
levels behind disturbance/trough. Very warm and humid conditions
will continue along with the chance for showers/thunderstorms
(mainly diurnal). However, coverage may not be as much when compared
to the weekend.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR conditions will likely continue through at least
the early afternoon today. Thunderstorm chances increase by the
early afternoon from west to east. Some of these storms may become
severe with the main hazards being damaging winds, large hail. The
threat for thunderstorms will likely develop across MRB and CHO
first, between 17z and 19z and move east towards the metro terminals
by this evening. Sub-VFR conditions will likely occur in any
thunderstorms briefly throughout the afternoon and evening. As the
system passes further east, some patchy fog may be observed
overnight tonight but confidence is low in this solution at this
time. Lower CIGs look more favorable across NE MD later in the
overnight hours.

For Tuesday, showers and thunderstorm chances return during the day.
These storms for now appear to be trending less severe compared to
the Monday event but locally heavier rain, gusty winds and hail are
all still potential hazards during the afternoon and evening. Drops
in ceilings are possible with any thunderstorms or heavier shower
but it will again be brief in nature. VFR conditions will be
plentiful on Wednesday, with drier conditions.

High pressure will build overhead Thursday, bringing VFR conditions
and mainly dry conditions as well. The high will move offshore
Friday, and a few thunderstorms are possible during the afternoon
and evening hours.

&&

.MARINE...
A Small Craft Advisory remains in effect through this evening. SMWs
may be needed later this evening as strong to severe thunderstorms
cross the waters. Main threats for the waters will be damaging
winds, large hail as well as an isolated waterspout. A similar
possibility continues Tuesday afternoon with the severe potential a
bit lower compared to Monday but nonetheless SMWs may be needed
during strong thunderstorms. Winds turn out of the west to northwest
Tuesday night into Wednesday but should be lighter in nature with no
other significant hazards expected for the period.

High pressure will build overhead for Thursday before moving
offshore Friday. Southerly winds with a return flow Friday may
approach SCA levels. A few thunderstorms are possible Friday
afternoon and evening.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies continue to remain elevated through the day and into
Tuesday with many locations building into Action Stage. Southerly
flow will continue and keep sites in Action Stage for the next few
high tide cycles. A gradual fall of water level will build in
through mid-week with winds shifting out of the northwest as the
cold front moves further east by Wednesday.

&&

.EQUIPMENT...
KLWX will be down for approximately ten days for an important
upgrade. Technicians will refurbish and replace the pedestal,
one of the most critical components of the radar, which is
necessary for antenna rotation and positioning to capture data
in all directions. The components are extremely heavy and will
require the radome to be removed by crane and replaced when the
work is completed. Estimated return to service is June 30th,
barring any unexpected issues.

During the downtime, adjacent radars will be available,
including: Wakefield, VA (KAKQ), Roanoke, VA (KFCX), Dover, DE
(KDOX), Charleston, WV (KRLX), Pittsburgh, PA (KPBZ), State
College, PA (KCCX), and Fort Dix, NJ (KDIX)...also FAA Terminal
Doppler radars for Dulles (TIAD), Reagan National (TDCA),
Thurgood Marshall BWI (TBWI), and Joint Base Andrews (TADW). For
direct access to any of these surrounding radar sites, visit
the following Web page: https:/radar.weather.gov/

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ530>543.

&&

SYNOPSIS...ADM
NEAR TERM...ADM
SHORT TERM...ADM
LONG TERM...BJL
AVIATION...BJL/ADM
MARINE...BJL/ADM
TIDES/COASTAL FLOODING...ADM
EQUIPMENT...LWX
Hazardous weather outlook, Jun 26, 1:35 PM EST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
235 PM EDT Mon Jun 26 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-271200-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
235 PM EDT Mon Jun 26 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect through 9 PM tonight
north and west of southern Maryland and the adjacent waters.
Scattered severe thunderstorms are expected this afternoon and
evening. Damaging wind gusts and large hail are the primary
threats along with the possibility of a brief tornado.

Additionally, there is a threat for flash flooding across the
entire outlook area this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe storms are possible Tuesday afternoon and evening

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-271200-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
235 PM EDT Mon Jun 26 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect through 9 PM tonight.
Scattered severe thunderstorms are expected this afternoon and
evening. Damaging wind gusts and large hail are the primary
threats along with the possibility of a brief tornado.

Additionally, there is a threat for flash flooding, especially
east of the Blue Ridge Mountains this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-271200-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
235 PM EDT Mon Jun 26 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect through 9 PM for areas
south and east of Garrett County, MD. Isolated severe thunderstorms
are possible this afternoon and evening. Damaging wind gusts and
large hail are the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Jun 26, 2:26 PM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
326 PM EDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     Tstm Wnd Dmg     3 WNW Pleasant Valley   39.72N  78.70W
06/26/2023                   Allegany           MD   911 Call Center

            A tree and wires blew down across the road near Hazen
            Rd and Evelyn Dr.

&&

Event Number LWX2301140

CAS

The radar

The Roanoke radar (KFCX), 149 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 9 hail. Local standard time, as filed.

Thunderstorm Wind, Augusta

When
June 26, 2:42 PM EST
Where
Augusta County, 2.16 mi N of Greenville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.031, -79.154

Tree damage was reported in the Riverheads area, including a large tree limb that fell into the road along VA-701.

Hail, Augusta

When
June 26, 2:50 PM EST
Where
Augusta County, 0.8 mi SW of Wilda
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.013, -79.092

Quarter size hail was reported east of Greenville.

Thunderstorm Wind, Augusta

When
June 26, 2:54 PM EST
Where
Augusta County, 0.85 mi S of Stuarts Draft
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.018, -79.032

Trees blew down in the 500 block of VA-608 Draft Avenue.

Thunderstorm Wind, Augusta

When
June 26, 3:00 PM EST
Where
Augusta County, 2.68 mi ESE of Middlebrook
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.040, -79.172

Multiple trees and power lines blew down near the intersection of VA-701 Howardsville Road and Berry Moore Road.

Hail, Rockingham

When
June 26, 3:00 PM EST
Where
Rockingham County, 0.21 mi WNW of Massanetta Spgs
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.401, -78.834

Quarter size hail was reported in the 4000 block of Hudson Circle.

Thunderstorm Wind, Rockingham

When
June 26, 3:07 PM EST
Where
Rockingham County, 0.21 mi WNW of Mc Gaheysville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.371, -78.734

Trees and power lines blew down in McGaheysville.

Hail, Rockingham

When
June 26, 3:10 PM EST
Where
Rockingham County, 0.16 mi E of Rutherford
Measured
1 in hail
Reported by
Public
Coordinates
38.430, -78.827

Quarter size hail was reported near the intersection of VA-720 Smithland Road and VA-925 Keezletown Road.

Hail, Nelson

When
June 26, 3:12 PM EST
Where
Nelson County, 0.6 mi ENE of Afton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.032, -78.839

Quarter size hail was reported in Afton.

Thunderstorm Wind, Rockingham

When
June 26, 3:18 PM EST
Where
Rockingham County, 1.56 mi NW of Rocky Bar
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.367, -78.699

Two trees blew down in the 1800 block of Dave Berry Road, including one onto a house.

Hail, Rockingham

When
June 26, 3:18 PM EST
Where
Rockingham County, Mc Gaheysville
Measured
1.5 in hail
Reported by
Public
Coordinates
38.370, -78.730

Ping pong ball size hail was reported east of Montevideo.

Hail, Augusta

When
June 26, 3:21 PM EST
Where
Augusta County, 0.86 mi NNW of Stuarts Draft
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.042, -79.035

Quarter size hail was reported near Stuarts Draft.

Thunderstorm Wind, Rockingham

When
June 26, 3:24 PM EST
Where
Rockingham County, 0.5 mi SSE of Elkton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.413, -78.617

Tree and power line damage was reported in Elkton, blocking at least one roadway.

Thunderstorm Wind, Augusta

When
June 26, 3:30 PM EST
Where
Augusta County, 0.52 mi NE of Fishersville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.105, -78.962

Tree damage was reported southwest of Hermitage, including a tree that blew down near the intersection of Kiddsville Road and Long Meadow Road.

Hail, Rockingham

When
June 26, 3:30 PM EST
Where
Rockingham County, 2.77 mi N of Mc Gaheysville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.410, -78.738

Quarter size hail was reported in Massanutten.

Hail, Albemarle

When
June 26, 3:48 PM EST
Where
Albemarle County, 1.39 mi WSW of Red Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.963, -78.644

Quarter size hail was reported north of North Garden.

Thunderstorm Wind, Nelson

When
June 26, 3:54 PM EST
Where
Nelson County, 1.21 mi S of Lovingston
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.753, -78.876

A tree was reported down on Front Street near US-29 Thomas Nelson Highway.

Hail, Nelson

When
June 26, 4:08 PM EST
Where
Nelson County, 0.63 mi NNE of Oak Ridge
Measured
1 in hail
Reported by
Public
Coordinates
37.709, -78.876

Quarter size hail was reported northeast of Arrington.

Thunderstorm Wind, Nelson

When
June 26, 4:26 PM EST
Where
Nelson County, 3.38 mi SSE of Elma
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.704, -78.779

Several trees blew down between Wingina and Shipman.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097288, 1097289, 1097290, 1097291, 1097292, 1097293, 1097294, 1097295, 1097296, 1097297, 1097298, 1097299, 1097300, 1097301, 1097302, 1097304, 1097305, 1097306.